Alert archive / Iowa / Freeze Warnings in 2011

Freeze Warning 2, NWS Quad Cities, IA

October 20, 201121 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this freeze warning at Oct 20, 2011, 3:20 AM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 21, 2011, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 3:20 AM CDT (08:20 UTC)
In effect from
Oct 21, 2011, 1:00 AM CDT
Expired
Oct 21, 2011, 9:00 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WWUS73 KDVN 200820
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT THU OCT 20 2011

...WIDESPREAD FROST AND KILLING FREEZE LATE TONIGHT...

.CLEARING SKIES AND DIMINISHING WINDS ALONG WITH SOME OF THE
COLDEST AIR OF THE FALL SEASON... WILL RESULT IN WIDESPREAD
FROST AND SUB-FREEZING TEMPERATURES LATE TONIGHT THAT WILL BRING
AN END TO THE GROWING SEASON.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201830-
/O.NEW.KDVN.FZ.W.0002.111021T0600Z-111021T1400Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
320 AM CDT THU OCT 20 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

* TIMING...MAINLY AFTER 1 AM... WITH LOW LYING AND SHELTERED AREAS
  IN NORTHEAST IOWA LIKELY TO BE THE FIRST TO SEE TEMPERATURES
  FALL BELOW FREEZING. 

* TEMPERATURES...DROPPING INTO THE GENERAL RANGE OF 25 TO 30
  DEGREES FOR SEVERAL HOURS LATE TONIGHT. POTENTIAL FOR COLDER
  READINGS OF 22 TO 24 DEGREES IN SOME LOW LYING OR SHELTERED
  AREAS IN NORTHEAST IOWA.

* IMPACTS...SEVERAL HOURS OF SUB-FREEZING TEMPERATURES COULD KILL
  UNPROTECTED VEGETATION. IN ADDITION... GARDEN HOSES THAT REMAIN
  ATTACHED TO THE HOUSE COULD ALSO FREEZE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS
FOR PROTECTION.

&&

$$
6 follow-up statements
591 
WWUS73 KDVN 201505
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT THU OCT 20 2011

...SEASON ENDING KILLING FREEZE EXPECTED LATE TONIGHT...

.CLEARING SKIES AND DIMINISHING WINDS ALONG WITH SOME OF THE
COLDEST AIR OF THE FALL SEASON... WILL RESULT IN WIDESPREAD FROST
AND SUB-FREEZING TEMPERATURES LATE TONIGHT THAT WILL BRING AN END
TO THE GROWING SEASON.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210115-
/O.CON.KDVN.FZ.W.0002.111021T0600Z-111021T1400Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1005 AM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TIMING...MAINLY AFTER 1 AM... WITH LOW LYING AND SHELTERED 
  AREAS IN NORTHEAST IOWA LIKELY TO BE THE FIRST TO SEE 
  TEMPERATURES FALL BELOW FREEZING. 

* TEMPERATURES...DROPPING INTO THE GENERAL RANGE OF 25 TO 30 
  DEGREES FOR SEVERAL HOURS LATE TONIGHT. POTENTIAL FOR COLDER 
  READINGS OF 22 TO 24 DEGREES IN SOME LOW LYING OR SHELTERED 
  AREAS IN NORTHEAST IOWA. 

* IMPACTS...SEVERAL HOURS OF SUB-FREEZING TEMPERATURES COULD 
  KILL UNPROTECTED VEGETATION. IN ADDITION... GARDEN HOSES THAT 
  REMAIN ATTACHED TO THE HOUSE COULD ALSO FREEZE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$
710 
WWUS73 KDVN 202016
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT THU OCT 20 2011

...SEASON ENDING KILLING FREEZE EXPECTED LATE TONIGHT...

.CLEARING SKIES...DIMINISHING WINDS...AND THE COLDEST AIR OF THE
FALL SEASON WILL RESULT IN A SEASON ENDING FREEZE FOR MUCH IF NOT
ALL OF THE AREA.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210630-
/O.CON.KDVN.FZ.W.0002.111021T0600Z-111021T1400Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
316 PM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TIMING...MAINLY AFTER 1 AM... WITH LOW LYING AND SHELTERED AREAS
  IN NORTHEAST IOWA LIKELY BEING THE FIRST TO SEE TEMPERATURES
  FALL BELOW FREEZING.

* TEMPERATURES...LOWS OF 25 TO 30 DEGREES. LOW LYING OR SHELTERED
  AREAS MAY POTENTIALLY SEE READINGS AS COLD AS 22 TO 24
  DEGREES...ESPECIALLY IN NORTHEAST IOWA.

* IMPACTS...SEVERAL HOURS OF SUB-FREEZING TEMPERATURES COULD KILL
  UNPROTECTED VEGETATION. IN ADDITION...GARDEN HOSES OR OUTDOOR
  FAUCETS COULD ALSO FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$
740 
WWUS73 KDVN 210050
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT THU OCT 20 2011

...SEASON ENDING KILLING FREEZE EXPECTED LATE TONIGHT...

.CLEARING SKIES...DIMINISHING WINDS...AND THE COLDEST AIR OF THE
FALL SEASON WILL RESULT IN A FREEZE FOR MUCH IF NOT ALL OF THE
AREA.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
/O.CON.KDVN.FZ.W.0002.111021T0600Z-111021T1400Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
750 PM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TIMING...MAINLY AFTER 1 AM... WITH LOW LYING AND SHELTERED 
  AREAS IN NORTHEAST IOWA LIKELY BEING THE FIRST TO SEE 
  TEMPERATURES FALL BELOW FREEZING. 

* TEMPERATURES...LOWS OF 25 TO 30 DEGREES. LOW LYING OR 
  SHELTERED AREAS MAY POTENTIALLY SEE READINGS AS COLD AS 22 TO 
  24 DEGREES...ESPECIALLY IN NORTHEAST IOWA. 

* IMPACTS...SEVERAL HOURS OF SUB-FREEZING TEMPERATURES COULD 
  KILL UNPROTECTED VEGETATION. IN ADDITION...GARDEN HOSES OR 
  OUTDOOR FAUCETS COULD ALSO FREEZE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$
304 
WWUS73 KDVN 210053 CCA
NPWDVN

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT THU OCT 20 2011

...KILLING FREEZE EXPECTED LATE TONIGHT...

.CLEAR SKIES...DIMINISHING WINDS...AND THE COLDEST AIR OF THE FALL
SEASON WILL RESULT IN A HARD FREEZE FOR MUCH IF NOT ALL OF THE
AREA.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211115-
/O.COR.KDVN.FZ.W.0002.111021T0600Z-111021T1400Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
752 PM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TIMING...MAINLY AFTER 1 AM... WITH LOW LYING AND SHELTERED 
  AREAS IN NORTHEAST IOWA LIKELY BEING THE FIRST TO SEE 
  TEMPERATURES FALL BELOW FREEZING. 

* TEMPERATURES...LOWS OF 25 TO 30 DEGREES. LOW LYING OR 
  SHELTERED AREAS MAY POTENTIALLY SEE READINGS AS COLD AS 22 TO 
  24 DEGREES...ESPECIALLY IN NORTHEAST IOWA. 

* IMPACTS...SEVERAL HOURS OF SUB-FREEZING TEMPERATURES WILL KILL
  UNPROTECTED VEGETATION. IN ADDITION...GARDEN HOSES OR OUTDOOR
  FAUCETS COULD ALSO FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$
553 
WWUS73 KDVN 210806
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 AM CDT FRI OCT 21 2011

...KILLING FREEZE EARLY THIS MORNING...

.CLEAR SKIES...LIGHT WINDS...AND THE COLDEST AIR OF THE FALL
SEASON WILL RESULT IN A HARD FREEZE FOR NEARLY ALL OF THE AREA
EARLY THIS MORNING. AT 3 AM TEMPERATURES HAD ALREADY DIPPED INTO
THE UPPER 20S TO MID 30S AT MANY LOCATIONS WITH SEVERAL HOURS TO
GO BEFORE SUNRISE. READINGS IN THE MID TO UPPER 20S AROUND SUNRISE
WILL END THE GROWING SEASON FOR THIS YEAR.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211400-
/O.CON.KDVN.FZ.W.0002.000000T0000Z-111021T1400Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
306 AM CDT FRI OCT 21 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TIMING...UNTIL 9 AM TEMPERATURES WILL BE AT OR BELOW FREEZING AT
  MANY LOCATIONS.

* TEMPERATURES...IN THE 20S TO LOWER 30S AT MANY LOCATIONS.

* IMPACTS...SEVERAL HOURS OF SUB-FREEZING TEMPERATURES WILL KILL
  UNPROTECTED VEGETATION. IN ADDITION...GARDEN HOSES OR OUTDOOR
  FAUCETS COULD ALSO FREEZE. THIS WILL END THE GROWING SEASON FOR
  THIS YEAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$

HAASE
875 
WWUS73 KDVN 211400
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 AM CDT FRI OCT 21 2011


IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211500-
/O.EXP.KDVN.FZ.W.0002.000000T0000Z-111021T1400Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
900 AM CDT FRI OCT 21 2011

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE CLIMBED ABOVE FREEZING. THUS THE FREEZE WARNING
HAS EXPIRED.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Oct 20, 3:16 AM CDT, 4 minutes earlier.

Area forecast discussion, Oct 20, 3:16 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 AM CDT THU OCT 20 2011

.SYNOPSIS...
STRONG LOW PRESSURE WAS LOCATED OVER OHIO VLY WITH 984 MB SFC LOW
JUST NORTHEAST OF TOLEDO OH. SYSTEM CONTINUING TO BRING A LOT
OF WIND AND RAIN TO THE GREAT LAKES AND OHIO VLY... AND EVEN A FEW
TSRA NORTH OF PORT HURON MI. LEADING EDGE OF LARGE RAIN SHIELD
RETROGRADING WWD ACROSS LAKE MI TO THE NORTH OF THE LOW PRESSURE
SYSTEM. CLOSER TO HOME... SUBSIDENCE ON BACKSIDE OF THE LOW HAS
ALLOWED SKIES TO CLEAR IN MANY AREAS WEST OF THE MISSISSIPPI RIVER.
THIS HAS ALLOWED TEMPS TO SLIP BACK INTO THE U30S TO NEAR 40F WHILE
CLOUDY AREAS EAST REMAIN IN THE MID 40S. WINDS REMAIN BRISK FROM
THE N/NW AT 15-25 MPH... WITH GUSTS AROUND 30-35 MPH AT TIMES
MAINLY EAST. REGIONAL RADAR MOSAIC AND OBS REVEAL PATCHES OF LIGHT
RAIN AND/OR SPRINKLES SLIDING SWD AND PASSING MAINLY JUST EAST OF
FAR EASTERN IL COUNTIES OF BUREAU AND PUTNAM.

&&

.SHORT TERM...TODAY AND TONIGHT...
CLOUD TRENDS AND IMPACT ON TEMPS ALONG WITH PCPN CHCS EAST MAIN
FCST CHALLENGES TDY... THEN FOCUS SHIFTS TO CLEARING AND COLD
CONDITIONS TNGT WITH FREEZE POTENTIAL.

OCCLUDING STORM SYSTEM OVER GREAT LAKES TO LIFT INTO ONTARIO BY 12Z
FRI... WITH SFC AND UPPER LEVEL RIDGING BUILDING TOWARD REGION.

TDY... GENERALLY PTSUNNY-CLOUDY SKIES AS ANY CLOUD-FREE AREAS WEST
EARLY THIS AM TO FILL IN WITH CU/SC WITH CYCLONIC FLOW AND HEATING.
RAIN SHIELD ADVANCING WWD ACROSS LAKE MI TO STAY MAINLY EAST OF
THE CWA... AS IT WEAKENS WHILE APPROACHING DUE TO LOW LEVEL DRYING
CONTINUING ON BRISK/GUSTY N/NW WINDS 15-25+ MPH. MAINTAINED SMALL
POPS FAR EAST WHERE A BIT BETTER LOW LEVEL MOISTURE EXISTS AND WHERE
FORCING PROGS SUGGEST POTENTIAL TO BE BRUSHED WITH SOME PATCHES OF
LIGHT RAIN MAINLY MID/LATE AM THROUGH EARLY PM. INCREASING SUBSIDENCE
AND DEEP MIXING TAPPING DRY AIR ALOFT SHOULD RESULT IN DECREASE IN
CLOUDS W/SW BY MID-LATE PM. BANKING ON ENOUGH SOLAR INSOLATION AND
MIXING TO 850 MB TO PUSH HIGHS INTO THE RANGE OF 50-54F FROM THE QUAD
CITIES W AND SW. CLOUDY SKIES ALL DAY OVER MUCH OF NW IL SHOULD LIMIT
HIGH TEMPS THERE TO THE U40S TO NEAR 50F.

TNGT... CONTINUED CLEARING IN THE EVENING AS SUBSIDENCE AND NEGATIVE
VORTICITY ADVECTION SWEEP ACROSS REGION. W/NW WINDS TO LAY DOWN
IN RANGE OF 3-6 KTS BY OR AFT 06Z. THESE INGREDIENTS COUPLED WITH
DRY AIR AND GROUND TO SUPPORT COLD NIGHT WITH WIDESPREAD LOWS IN RANGE
OF 25-30F (AT OR BELOW COLD SIDE OF GUIDANCE). POTENTIAL FOR SOME
LOWS IN THE L20S IN FAVORED COLD DRAINAGE LOCATIONS N/W CLOSER TO THE
SFC RIDGE AXIS. HAVE ISSUED FREEZE WARNING ENTIRE CWA FOR WIDESPREAD
FROST AND KILLING FREEZE.     ..MCCLURE..

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
TRANSITION FROM NW FLOW ON FRIDAY TO A MORE PROGRESSIVE...ZONAL FLOW
BY EARLY NEXT WEEK TO BRING A RETURN OF WARMER...BUT CONTINUED DRY
WEATHER. MODELS CONTINUE TO LACK AGREEMENT OR MUCH CONTINUITY
IN A DEVELOPING MORE AMPLIFIED PATTERN THAT MAY BRING COLDER
TEMPERATURES AND PRECIPITATION CHANCES TOWARD THE MIDDLE OF NEXT
WEEK.

FRIDAY THROUGH SUNDAY...NW FLOW WILL DOMINATE WITH A WEAK SHORTWAVE
AND SURFACE TROUGH LIKELY PUSHING THROUGH SATURDAY...FOLLOWED BY A
SOMEWHAT STRONGER BUT SIMILAR SYSTEM AT THE SURFACE AND ALOFT
SUNDAY. AFTER A COLD START FRIDAY MORNING...NEAR FULL SUNSHINE AND
DEVELOPING SW WARM ADVECTION RETURN FLOW SHOULD RETURN TEMPERATURES
INTO THE UPPER 50S TO LOWER 60S OVER MOST OF THE AREA. SATURDAY AND
SUNDAY...CONTINUED GRADUAL WARM AIR ADVECTION AT 850 MB SHOULD
RETURN HIGHS TO THE 60S WHILE OVERNIGHT LOWS RISE FROM THE 30S
SATURDAY MORNING TO THE 40S BY SUNDAY MORNING THANKS INCREASING HIGH
CLOUDS AND ENHANCED MIXING AHEAD OF SUNDAY/S SURFACE FRONT. WILL
CONTINUE TO CARRY SLIGHT CHANCE POPS FOR SHOWERS ON SUNDAY...BUT
FAVOR THE DRIER GFS APPROACH THAT HAS LIMITED MOISTURE RETURN AND
THE PRIMARY FORCING WELL TO THE NORTH.

MONDAY WILL BE BETWEEN SYSTEMS WITH A SURFACE RIDGE AND TEMPERATURES
NEAR TO ABOVE LATE OCTOBER NORMALS IN THE 60S. FORECAST CONFIDENCE
FROM TUESDAY ONWARD IS LOW AS MODELS CONTINUE TO STRUGGLE WITH THE
STRENGTH AND PHASING OF UPPER LEVEL WAVES THAT EVENTUALLY EVOLVE
INTO A LARGE POSITIVE TILT UPPER TROUGH SHOWN BY BOTH THE LATEST GFS
AND ECMWF OVER THE CENTRAL U.S. BY THU NIGHT. THIS WOULD SEND A
STRONG COLD FRONT THROUGH THE FORECAST AREA TUESDAY OR TUESDAY NIGHT
AND HAVE CHANCE POPS CENTERED PRIMARILY ON THE TUE AND TUE NIGHT
TIME FRAME. HIGHS TUESDAY IN THE 60S TO LOWER 70S TUESDAY ARE
DEPENDENT ON SOLUTION AT THE SLOWER END OF THE MODEL SPECTRUM...THAT
WOULD RESULT IN STRONG PREFRONTAL WARMING THROUGH THE DAY. THIS
COULD EASILY BE A CATEGORY OR TWO TOO WARM IF THE SYSTEM TURNS OUT
TO BE FASTER. HAVE KEPT A CONSIDERABLE COOLDOWN FOR WEDNESDAY WITH
HIGHS IN THE 50S. ..SHEETS..

&&

.AVIATION...
VFR CONDITIONS GENERALLY EXPECTED DURING THE TAF PD WITH BKN-OVC
CU/SC DEVELOPING AT TERMINALS THIS AM. COULD BE A BRIEF PD OF
HIGH MVFR CIGS OF 2500-3000FT AGL AT KDBQ AND KMLI WITH INITIAL
DEVELOPMENT BEFORE MIXING/HEATING LIFT BASES TO VFR. ANY LIGHT
RAIN TO REMAIN WELL EAST OF THE TERMINALS TDY. CLEARING IS
EXPECTED LATER THIS AFTN AND EVE WITH INCOMING SUBSIDENCE AS SFC
AND UPPER LEVEL RIDGING BUILDS TOWARD REGION. NW WINDS WILL
CONTINUE TO GUST AROUND 20-25KTS THROUGH THIS AFTN WITH WINDS
DIMINISHING BELOW 10 KTS THIS EVE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING FROM 1 AM TO 9 AM CDT FRIDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FREEZE WARNING FROM 1 AM TO 9 AM CDT FRIDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FREEZE WARNING FROM 1 AM TO 9 AM CDT FRIDAY FOR CLARK-SCOTLAND.

&&

MCCLURE/SHEETS
Hazardous weather outlook, Oct 19, 4:06 AM CDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT WED OCT 19 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 AM CDT WED OCT 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED OVER THE OUTLOOK AREA AS A STRONG
STORM SYSTEM DEVELOPS AND MOVES INTO THE OHIO VALLEY. THE
WINDS MAY APPROACH ADVISORY CRITERIA OVER PORTIONS OF NORTHWEST
ILLINOIS THIS AFTERNOON AND EVENING... POSSIBLY BECOMING
SUSTAINED NEAR 30 MPH AND GUSTING TO OVER 40 MPH AT TIMES FROM
THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD FROST AND BELOW FREEZING TEMPERATURES ARE EXPECTED LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING. EARLY MORNING LOWS FROM
THE MID 20S TO AROUND 30...WILL LIKELY KILL OR DAMAGE UNPROTECTED
TENDER VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MCCLURE/SHEETS

Nearby

Freeze Warnings in Iowa, 2011Freeze Warnings in Illinois, 2011Freeze Warnings in Missouri, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.